Heavy Rain, Livingston
- When
- April 2, 7:00 AM CST to April 3, 7:09 AM CST
- Where
- Livingston County, Watson
- Reported by
- CoCoRaHS
- Coordinates
- 30.580, -90.950
An upper low over Texas on the morning of the 2nd moved into the middle Mississippi River Valley on the 3rd. Combined with a very moist and unstable airmass, this produced numerous severe thunderstorms, primarily during the early morning hours of the 3rd across southeast Louisiana and southern Mississippi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
An upper low over Texas on the morning of the 2nd moved into the middle Mississippi River Valley on the 3rd. Combined with a very moist and unstable airmass, this produced numerous severe thunderstorms, primarily during the early morning hours of the 3rd across southeast Louisiana and southern Mississippi.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 2, 3:29 AM CST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
429 AM CDT Sun Apr 2 2017
.DISCUSSION...
The potential for a widespread heavy rain event tonight is looking
more and more likely. WPC has issued a slight to moderate risk for
excessive rainfall over much of the forecast area. In addition to
heavy rainfall, severe thunderstorms will be possible as well with a
slight to moderate risk.
An upper low is currently moving east across northern Mexico into
West Texas will track east into Central Texas today before moving
northeast to the southern plains tonight. This will put the local
area between the jet wrapping around the upper low and subtropical
jet. Low level convergence and upper divergence will be very strong
in the general region of difluence across Louisiana and Mississippi.
Gulf moisture will surge northward into the area ahead of the
approaching system this evening and overnight. Surface dewpoints are
expected to reach into the lower 70s. Looking at GFS and NAM model
soundings, atmospheric moisture levels will be EXTREMELY HIGH with
peak precip water values ranging from 1.8-2" as convection moves
across the CWA. For reference, the 90th percentile for this time of
year is less than 1.5". So hitting the 2" mark is well into record
territory. Seeing numbers like that definitely increases the concern
for a heavy rainfall event. The ECMWF has been the most consistent
model from run to run, suggesting the heaviest rain to be over
southern and southeast LA vs the GFS's solution of central MS. Areal
coverage of 3-6" will be possible with isolated amounts possibly
reaching upwards of 8-10". Those amounts are roughly over about a 12-
18 hour period from this afternoon through Monday morning.
Convection may start nudging into western zones this afternoon
before 00z, so have increased pops to 60% there. A flash flood watch
remains in effect with no changes made to that product.
As noted earlier, there is a slight to moderate risk for severe
weather tonight. Before the column becomes completely saturated, mid
level dry air will still be in place. Mid level cooling and
increasing surface moisture will steepen mid level lapse rates and
decrease LI's. The close proximity of the upper low to the CWA will
result in quite strong winds throughout the boundary layer and thus
increase shear values to 30-50 knots. SRH at the same time should be
over 200 m2/s2. Those parameters suggest increased threat for
damaging winds and a few tornadoes. The window of opportunity for
surface based convection will be relatively short if model soundings
are correct in showing a warm nose developing around 03Z. This trend
will progress east with time. A general lowering of severe threat
will take place in eastern zones as well. The best chance for
strongest storms at this times appears to be NW of a Donaldsonville
to Franklinton line.
There will even more weather impacts to the CWA besides possible
flash flooding and severe weather. The pressure gradient over the
region will be tightening as a sub-1000mb sfc low develops and moves
across northeast TX and eastern OK tonight. This enhance low level
flow and elevate southeasterly winds significantly. MAV guidance
indicated sustained winds near 25 mph reaching as far north as I-12.
Therefore, will be issuing a wind advisory for coastal MS and much
of SELA. Additionally, increasing astronomical tides in combination
with strong onshore flow will likely result in minor coastal
flooding. Thinking that tides will be 1-2 feet above normal. Thus,
will be issuing a coastal flood advisory for SE facing shores of the
CWA.
The heavier rain threat should be rapidly moving east Monday as the
upper trough races ENE. Will likely have sunny skies by the
afternoon, especially for western portions of the CWA.
A return to warmer temperatures and no rainfall is expected Monday
through Tuesday. Models show a much deeper long wave trough tracking
across the country through the middle of the week. This will bring
the threat of rainfall back to the region Wednesday. Much colder air
will filter into the forecast area Thursday and Friday behind a cold
front associated with that system. Expect a 15 to 20 degree drop in
temps Thurs with a gradual moderation thereafter.
MEFFER
&&
.AVIATION...
Conditions will begin to slowly deteriorate today. Ceilings to be
prevailing at BKN010 OVC060. These decks will begin to lower and
thicken through the day and overnight to BKN003 OVC030. Will also
start TS as prevailing conditions for all sites with a west to
east timing.
&&
.MARINE...
Extended the areal coverage of exercise caution conditions to
include all coastal waters. Small craft advisories will also be
posted with this package and include all areas starting around 6pm
today going through roughly noon Monday. Winds are expected to
remain sustained tonight at 25 to 30kt with gusts to gale force
tonight and a portion of Monday. Seas will follow suite and remain
rather high all the way to the surf zone. Once winds become more
offshore, seas will show an evolving pattern from nearshore to
offshore.
As the front pushes east of the region Monday night and Tuesday
winds will turn westerly gradually and fall back to 10 to 15 knots.
Seas will also gradually ease, and should be in the 3 to 5 feet
range by Tuesday afternoon. A ridge of high pressure will shift
east of the area by Tuesday night allowing winds to shift back to
the south-southeast. The winds should increase back to between 15
and 20 knots and possibly higher by Wednesday afternoon as a cold
front moves through the region. Strong northwest flow of 20 to 25
knots should then develop over all of the waters Wednesday night and
Thursday as a colder and drier airmass advects in behind the front.
Seas will also increase from 3 to 5 feet back up to 5 to 7 feet due
to these winds.
&&
.DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...SWERV deployed to Harrison County to support MS
Bicentennial.
ACTIVATION...None.
ACTIVITIES...Monitoring Severe Weather and Flooding Potential
through Monday.
Decision Support Service (DSS) Code Legend:
GREEN = No weather impacts that require action
BLUE = Long fused Watch/Warning/Advisory in effect or high
visibility event
YELLOW = Heightened impacts with short fused
Watch/Warning/Advisory issuances; Radar support
ORANGE = High Impacts - Slight to Moderate risk of severe weather;
Nearby tropical events, HAZMAT or other large episodes
RED = Full engagement for moderate risk of severe weather; Direct
tropical threats; events of national significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 82 68 79 58 / 50 100 40 10
BTR 82 69 80 59 / 60 100 20 0
ASD 81 71 80 62 / 40 90 70 10
MSY 81 71 81 63 / 50 90 60 10
GPT 79 73 79 65 / 30 70 90 10
PQL 80 70 79 62 / 20 60 100 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from 1 PM CDT this afternoon through Monday
afternoon for LAZ034>037-039-040-046>050-056>072.
Coastal Flood Advisory from 1 PM this afternoon to 7 PM CDT
Monday for LAZ040-050-058-062-064-066>070-072.
Wind Advisory from 7 PM this evening to 10 AM CDT Monday for
LAZ040-046>050-056>070-072.
GM...Small Craft Advisory from 6 PM this evening to 1 PM CDT Monday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...Flash Flood Watch from 1 PM CDT this afternoon through Monday
afternoon for MSZ068>071-077-080.
Coastal Flood Advisory from 1 PM this afternoon to 7 PM CDT
Monday for MSZ080>082.
Wind Advisory from 7 PM this evening to 10 AM CDT Monday for
MSZ080>082.
GM...Small Craft Advisory from 6 PM this evening to 1 PM CDT Monday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&Hazardous Weather Outlook National Weather Service New Orleans LA 608 AM CDT Sun Apr 2 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-022315- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 608 AM CDT Sun Apr 2 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A moderate risk of severe thunderstorms exists through tonight for Wilkinson County, West Feliciana Parish, and Pointe Coupee Parish. An enhanced risk of severe thunderstorms exists through tonight for areas along and west of line from Napoleonville in Assumption Parish to Bogalusa in Washington Parish; while a slight risk of severe thunderstorms will exist for areas to the east of this line during the same time. Severe thunderstorms associated with this scenario will be capable of producng tornadoes, strong damaging winds, and large hail. The most likely timeframe for severe thunderstorms will be this afternoon through Monday morning. A moderate risk of excessive rainfall exists through Monday morning for Wilkinson County, East and West Feliciana Parishes, East and West Baton Rouge Parishes, Pointe Coupee Parish, and Iberville Parish. Elsewhere, a slight risk of excessive rainfall will exist during the same time. A flash flood watch is in effect through 3 pm Monday. Total rainfall accumulations through Monday are expected to be 3 to 6 inches with isolated higher amounts possible. A wind advisory will begin at 7 pm today through 10 am Monday for winds around 25 mph with higher gusts. This will include all areas along and south of the interstate 10/12 corridor. A coastal flood advisory will begin at 1 pm today through 7 pm Monday for most coastal counties and parishes as tides should rise to 1 to 2 feet above normal. A small craft advisory will begin at 6 pm today through 1 pm Monday. .DAYS TWO THROUGH SEVEN...Monday through Saturday All warnings, advisories, and risk levels are expected to lower through the day Monday. Otherwise, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon through Monday morning.
The national radar mosaic for the moment the first event began.
6 thunderstorm wind, 3 flash flood, 2 tornado, 1 heavy rain, 1 hail. Local standard time, as filed.
Quarter size hail was reported in Fordoche. Event time was based on radar.
A tree fell down on Liberty Road onto a truck. One minor injury was reported.
A few trees were reported blown down near Interstate 12 near Denham Springs.
A power line was blown down across the highway at the intersection of Louisiana Highway 445 and US Highway 190.
Numerous road closures due to heavy rain were reported across Livingston Parish.
An EF-1 tornado began near Hwy 1085 in southwest St. Tammany Parish causing numerous trees to be damaged or displaced. The tornado continued to cause minor damage as it traveled east across Autumn Creek Subdivision and then lifted near Dummyline Road. A few pine trees were snapped, fences were blown down. Minor damage to garage doors and playground equipment. Path width and exact track were somewhat uncertain due to scattered tree damage due to straight-line winds to the south of the tornado. Maximum estimated wind speed 95 mph, maximum path width 75 yards, path length 2.5 miles.
Three large trees were reported blown down along Louisiana Highway 1077 just south of Plescia Drive.
An EF-1 tornado with maximum sustained winds of 95 mph tracked across rural parts of central St. Tammany Parish, north of Abita Springs, LA. The tornado began near LA Hwy 1081 and tracked east through a neighborhood where numerous trees were reported blown down with one tree landing on a home with minor to moderate roof damage. The tornado continued east across LA Hwy 1082 and LA Hwy 21 where minor tree damage was evident on high resolution satellite imagery. Sporadic minor tree damage continued along a focused path through LA Hwy 1083 up to the Money Hill Golf and Country Club community where a few trees were downed. This is the estimated end point for this tornado although a circulation and possible weak tornado debris signature remained intermittently evident as it tracked east into the Pearl River basin.
A tree was blown over onto a car and home on Avenue Du Chateau with minor exterior wall damage just west of US Highway 190.
Trees were reported blown down along Louisiana Highways 21 and 1081 near Covington. Event time was estimated from radar.
The Livingston Parish Emergency Manager reported water in 3 homes in Watson.
Numerous streets were reported impassible due to 1 to 1.5 feet of standing water from heavy rain in parts of Slidell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2017Every state in 2017This day in weather historyThe tornado archive for Louisiana, 2017Warnings in Louisiana, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688736, 688735, 688740, 688741, 688742, 688729, 688737, 688743, 688739, 688744, 688745, 688731, 688734.